FIA World Touring Car Championship set to premier at Sonoma Raceway
The FIA World Touring Car Championship will hold its first-ever race on American soil at the Sonoma Raceway on the weekend of Sept. 21 through 23.
Courtesy of Sonoma Raceway
Featuring a racing event premier as its major event season finale, Sonoma Raceway will host the FIA World Touring Car Championship, which will be making its North American debut on the Valley raceway’s 12-turn, 2.5-mile road course the weekend of Sept. 21 through 23.
Having debuted in 2005, the FIA WTCC is running a 12-race global series in 2012 with stops in North America, Europe, South America, North Africa and Asia. Sonoma marks the series' first-ever stop in the United States
The World Touring Car event in Sonoma is the ninth race on the series’ 12-race schedule, which includes stops in Morocco, Italy, Brazil, Japan and Macau, and will be highlighted by two 30-minute sprint races on Sunday, Sept. 23.
More than 20 drivers are expected to be on the Sonoma Raceway starting grid in FIA WTCC racecars – including entries from Chevrolet, Ford, BMW and SEAT – which are full-fendered, large-scale production cars featuring four-cylinder, 1.6-litre engines with a six-speed sequential gearbox and Yokohama tires. Race speeds for these 1.6L turbo engine machines will be in excess of 100 mph.
The weekend will also feature the United States debut of the Maserati Trofeo World Series and AutoGP World Series, with the Auto GP being a European formula racing series, while the Maserati Trofeo World Series is a single-make series run by Maserati.
WORLD TOURING CAR CHAMPIONSHIP SCHEDULE
Friday, Sept. 21: United States Touring Car Championship practice, 10 to 10:45 a.m.; AutoGP practice-1, 11 to 11:30 a.m.; USTCC practice-2, 11:45 a.m. to 12:30 p.m.; Trofeo Maserati practice-1, 12:45 to 1:30 p.m.; FIA WTCC testing, 1:45 to 2:15 p.m.; USTCC qualifying-1, 2:45 to 3:15 p.m.; AutoGP practice-2, 3:30 to 4 p.m.; Trofeo Maserati practice-2, 4:15 to 5 p.m.
Saturday, Sept. 22: FIA WTCC practice-1, 9 to 9:30 a.m.; AutoGP qualifying, 9:45 to 10:15 a.m.; Trofeo Maserati qualifying, 10:30 to 11:20 a.m.; FIA WTCC practice-2, 11:30 a.m. to noon; USTCC qualifying-2, 12:15 to 12:45 p.m.; Auto GP Race-1 (max. 40 minutes), 1:20 to 2 p.m.; FIA WTCC qualifying, 2:15 to 2:50 p.m.; Trofeo Maserati Race-1 (max. 30 minutes), 3:20 to 3:50 p.m.; USTCC Race-1, 4:20 to 4:50 p.m.
Sunday, Sept. 23: FIA WTCC warm-up, 9 to 9:15 a.m.; Trofeo Maserati Race-2 (max. 30 minutes), 9:45 to 10:15 a.m.; pre-race festivities, 10:15 to 11:45 a.m.; FIA WTCC Race-1 (13 laps), 12:20 to 12:45 p.m.; FIA WTCC Race-2 (13 laps), 1:35 to 2 p.m.; AutoGP Race-2 (max. 40 minutes), 2:35 to 3:15 p.m.; USTCC Race (max. 30 minutes), 3:45 to 4:30 p.m.; Trofeo Maserati Race-3 (max. 50 minutes), 4:45 to 5:35 p.m.
TELEVISION: Sunday, Sept. 23, 7 p.m. PST, SPEED.
To purchase tickets for the FIA World Touring Car championship weekend, for Wednesday Night Drags details, or for general Sonoma Raceway information, call 800-870-RACE (7223), or visit www.infineonraceway.com/tickets, racesonoma.com/wtcc or www.ticketmaster.com.